Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 212, NWS Albuquerque, NM

June 12, 2021Chaves County, Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 12, 2021, 9:24 PM MDT for Chaves County, Curry County, Roosevelt County, New Mexico. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2021, 9:24 PM MDT (03:24 UTC)
Expired
Jun 12, 2021, 10:00 PM MDT
In force
36 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chaves County, NM, Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 83 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:35 PM MDTTSTM WND GST 582 Sw Dora, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 2:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3697 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1361 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
1.9
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted.

746 
WUUS55 KABQ 130324
SVRABQ
NMC005-009-041-130400-
/O.NEW.KABQ.SV.W.0212.210613T0324Z-210613T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
924 PM MDT Sat Jun 12 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Roosevelt County in east central New Mexico...
  Northeastern Chaves County in southeastern New Mexico...
  Southeastern Curry County in east central New Mexico...

* Until 1000 PM MDT.

* At 923 PM MDT, severe thunderstorms were located along a line
  extending from near Cannon Air Force Base to near Dora to 12 miles
  south of Kenna, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clovis, Portales, Farwell, Texico, Elida, Dora, Floyd, Causey,
  Milnesand and Ranchvale.

This includes Highway 60 between Mile Markers 373 and 397.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3357 10372 3354 10372 3377 10387 3411 10356
      3453 10344 3449 10304 3357 10306
TIME...MOT...LOC 0323Z 297DEG 25KT 3434 10333 3397 10331 3366 10370 

HAIL...1.25IN
WIND...60MPH
 
$$

33
1 follow-up statement
163 
WWUS55 KABQ 130352
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
952 PM MDT Sat Jun 12 2021

NMC005-009-041-130402-
/O.EXP.KABQ.SV.W.0212.000000T0000Z-210613T0400Z/
Roosevelt-Chaves-Curry-
952 PM MDT Sat Jun 12 2021

...THE SEVERE THUNDERSTORM WARNING FOR ROOSEVELT...NORTHEASTERN
CHAVES AND SOUTHEASTERN CURRY COUNTIES WILL EXPIRE AT 1000 PM MDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern and east central New Mexico.

LAT...LON 3357 10372 3354 10372 3377 10387 3411 10356
      3453 10344 3449 10304 3357 10306
TIME...MOT...LOC 0352Z 297DEG 25KT 3425 10313 3388 10311 3357 10350 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:52 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 12, 5:52 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
552 PM MDT Sat Jun 12 2021

.AVIATION...
00Z TAF CYCLE
Thunderstorms will continue to pose the biggest aviation weather
hazard east of the central mountain chain, as any storms that do
develop will have the potential to turn severe with large hail,
damaging downburst winds, and brief heavy downpours that will
temporarily limit visibility and ceilings. A few high-based virga
(evaporating rainfall) or drier thunderstorms will surround the Rio
Grande valley, but areas farther west should stay dry, mostly clear
and hot. The hot temperatures and consequentially high density
altitude readings will impose difficult ascending conditions for some
aircraft. Storms will exit east of New Mexico by late evening with
some residual outflows continuing to keep gusty winds going near KABQ
through this time. Storm potential will be lower on Sunday,
generally favoring the east slopes of the central mountain chain, but
a stray cell cannot be ruled out over the plains.

52

&&

.PREV DISCUSSION...305 PM MDT Sat Jun 12 2021...
.SYNOPSIS...
Scattered storms across the eastern plains will have the potential to
become severe, producing large hail, damaging winds, and perhaps a
stray tornado late this afternoon through the evening. Storm motions
will be toward the TX line by late evening and midnight. Another
round of isolated to scattered strong to severe storms is possible
Sunday afternoon and evening. Thereafter, chances for afternoon
storms will generally be low and focused over the high terrain,
slowly migrating over the western high terrain. Meanwhile, the heat
will continue near record to record heat for parts of western and
central NM through next week. Highs for many areas will be in the 90s
to low 100s.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
The upper high stretched on a southwest- northeast axis should have
its centroid wobble over southwestern NM by late this afternoon. As
is typical for this time of year, a drastic dichotomy of conditions
will be found from western parts of the state to eastern areas. Last
night’s backdoor cold front brought in a slight cooling, but more
impressive is the juicy dewpoints and instability that now blankets
much of eastern NM, including 60’s to 70 degree dewpoints and over
3500 J/kg mixed layer CAPE. The NAM backed off this morning on QPF
over eastern zones, presumably due to small low layer inhibition, but
most other members and the HREF are all enthused about eroding this
through the afternoon with scattered coverage of storms. With veering
east southeast surface winds now behind the frontal boundary,
veering vertical wind profiles will create sufficient bulk shear for
severe and supercellular storm structures through the evening. Hail
and damaging winds would appear to be the looming and primary
threats, and Severe Thunderstorm Watch has been issued to account for
this.

Depending on the coverage of convection east of the central mountain
chain and subsequent cold pools, low layer moisture will likely
spill back westward to the Rio Grande and just beyond. Gusty east
canyon winds will also redevelop in favored locations through the
early morning hours Sunday. The moisture will then mix back east of
the central mountain chain by Sunday afternoon though, and even the
far eastern plains will dry out substantially with dewpoints falling
back into the 30’s and 40’s in many zones despite retaining
southerly winds. This will narrow the window of opportunity for
storms, mainly to the east slopes of the central mountain chain and
even less in the plains farther east, and the severe concerns would
transition to more of a gusty downburst threat. Otherwise high
temperatures will be hot in many zones, especially in the
exceptionally dry western areas where near-record or record highs
are forecast.

LONG TERM...(MONDAY THROUGH SATURDAY)...
A dominant upper level high pressure will continue to build over the
Four Corners region Monday into early next week, reaching to a peak
600dm by Tuesday. High temperatures soar 10F-15F above normal across
western NM and the Rio Grande Valley, staying 5F-10F above normal
across the eastern plains. All areas will generally range between the
90s to low 100s. Heat stress will continue through the end of the
forecast as a result, while heat advisories look likely for some
parts of the Rio Grande Valley and Northwest Plateau. Temperatures
finally begin to retreat back to normal, staying hot however, near
the end of next week when long range guidance shows the upper high
beginning to break down and weaken.

With southeasterly to easterly surface flow bringing low-level
moisture into eastern NM up to the central mountain chain, isolated
to scattered storms will try to initiate over the high terrain during
the afternoon period Monday and Tuesday. Each model run consistently
shows outflows pushing low-level moisture further westward each
evening into the Rio Grande Valley and to the continental divide by
mid to late week. This will steady spread isolated to scattered
afternoon thunderstorm activity into western NM Wednesday through
Friday. There is a wide variety of model solutions for storm
coverage, and thus there is low forecast confidence for PoPs
Wednesday and beyond.

52/24

&&

.FIRE WEATHER...
No widespread critical fire weather concerns are forecast for the
next several days as a strengthening dome of high pressure keeps
residence over or near NM. This is not to say that there are no
concerns, as exceptionally dry conditions will persist over western
NM through early next week, and conditions will remain volatile and
unstable there due to high Haines indices driven by the near-record
high temperatures, steep lapse rates, and large mid level dewpoint
depressions. Fortunately, widespread strong winds are not foreseen,
and the wind concerns will be focused on localized to smaller and
briefer scale thunderstorm outflows. Wetting rains could grace a few
eastern zones this evening and in a few spottier locations Sunday,
but into next week thunderstorm and wetting rain coverage will
reduce to and become minimal as moisture struggles to linger beneath
the strengthening high. With less storm coverage and marginal
moisture, concerns for dry lightning will be present. The potential
for another moisture intrusion does not appear to arrive until late
next week via a backdoor cold front, but there is still large
uncertainty with this scenario.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 12, 7:55 AM MDT, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
755 AM MDT Sat Jun 12 2021

NMZ201>241-131100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
755 AM MDT Sat Jun 12 2021

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight
Isolated to scattered thunderstorms will be possible along and east
of the central mountain chain this afternoon and into the evening. A
few storms may turn strong to severe with damaging winds and large
hail possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated severe thunderstorms are expected again on Sunday across
portions of eastern New Mexico. A few storms may turn strong to
severe, especially in northeastern areas of the state where large
hail and damaging winds will be possible.

Record and near-record temperatures are expected for portions of
central and western New Mexico early next week where excessive heat
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

52

In the hours before

Special weather statement, Jun 12, 6:25 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
625 PM MDT Sat Jun 12 2021

NMZ227-130100-
Johnson and Bartlett Mesas Including Raton Pass-
625 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
700 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stonewall, or 28 miles southwest of Trinidad, moving
east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central
Colfax County.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern New Mexico.

LAT...LON 3682 10470 3687 10497 3689 10499 3690 10504
      3691 10505 3699 10504 3700 10500 3699 10469
TIME...MOT...LOC 0025Z 273DEG 14KT 3697 10496

24
Special weather statement, Jun 12, 7:10 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
710 PM MDT Sat Jun 12 2021

NMZ223-229-232-233-130145-
Eastern San Miguel County-Central Highlands-Guadalupe
County-Northeast Highlands-
710 PM MDT Sat Jun 12 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
NORTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 745
PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Tecolote to near Santa Rosa
Lake State Park. Movement was southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Santa Rosa, Colonias, Puerto De Luna, Santa Rosa Lake State Park,
Dilia, Villanueva, Villanueva State Park, Anton Chico, Chapelle and
Tecolotito.

This includes the following highways...
 Interstate 40 between Mile Markers 233 and 287.
 Interstate 25 between Mile Markers 329 and 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
central, northeastern and east central New Mexico.

LAT...LON 3480 10544 3479 10445 3544 10450 3546 10534
TIME...MOT...LOC 0109Z 325DEG 19KT 3537 10524 3503 10473

24
Local storm report, Jun 12, 7:56 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
756 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             10 E LAS VEGAS          35.59N 105.04W
06/12/2021  M3.07 INCH       SAN MIGUEL         NM   STORM CHASER

&&

EVENT NUMBER ABQ202102377

RJH
Local storm report, Jun 12, 8:46 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
846 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND GST     7 ENE TUCUMCARI         35.21N 103.61W
06/12/2021  M61 MPH          QUAY               NM   ASOS

            KTCC ASOS.

&&

EVENT NUMBER ABQ202102378

99
Local storm report, Jun 12, 8:57 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
857 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     HAIL             GRADY                   34.82N 103.31W
06/12/2021  M1.00 INCH       CURRY              NM   PUBLIC

&&

EVENT NUMBER ABQ202102379

RJOJOLA
Local storm report, Jun 12, 9:18 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
918 PM MDT SAT JUN 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     2 SW ENDEE              35.11N 103.12W
06/12/2021  M65 MPH          QUAY               NM   MESONET

&&

EVENT NUMBER ABQ202102380

99

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:08 PM MDTSpecial Weather StatementABQSan Miguel22 min
Jun 12, 6:14 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel, Torrance61 min
Jun 12, 6:25 PM MDTSpecial Weather StatementABQColfax35 min
Jun 12, 6:25 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt50 min
Jun 12, 6:55 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance110 min
Jun 12, 6:55 PM MDTSevere Thunderstorm WarningABQDe Baca, Guadalupe, Quay, Roosevelt65 min
Jun 12, 7:10 PM MDTSpecial Weather StatementABQGuadalupe35 min
Jun 12, 7:10 PM MDTSevere Thunderstorm WarningABQChaves, De Baca22 min
Jun 12, 7:51 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe, Quay3 hr
Jun 12, 8:00 PM MDTSevere Thunderstorm WarningABQCurry, De Baca, Guadalupe, Quay, Roosevelt, San Miguel60 min
Jun 12, 8:35 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt55 min
Jun 12, 8:39 PM MDTSevere Thunderstorm WarningABQCurry, Quay66 min
Jun 12, 8:40 PM MDTSevere Thunderstorm WarningABQUnion47 min
Jun 12, 9:51 PM MDTSevere Thunderstorm WarningABQChaves, De Baca, Roosevelt30 min
Jun 13, 3:14 PM MDTHeat AdvisoryABQBernalillo, Catron, Cibola, McKinley, Rio Arriba, Sandoval and 6 more29 hr
Jun 13, 3:14 PM MDTHeat AdvisoryABQBernalillo, Catron, Cibola, McKinley, Sandoval, San Juan and 2 more53 hr
Jun 13, 4:12 PM MDTSpecial Weather StatementABQLincoln33 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.